SCIENTIFIC HUB

Follow the evidence.

SCIENTIFIC LITERATURE · MED

Suspected Drug-Induced Liver Injury Associated With Ceftriaxone: A Case Report.

Cureus · 2025-07-21

DOI: 10.7759/cureus.88419PMID: 40842772

Open accessJournal Article; Case Reports; case-reportOriginal source ↗

Research overview

The text below is the source article’s original abstract under a verified reuse license. cc by

An 85-year-old female patient with multiple comorbidities, including Parkinson's disease, hyperthyroidism, congestive heart failure, and Alzheimer's, presented with dyspnea, weakness, and cough. She was found to have new-onset atrial fibrillation and a left frontal lobe infarct. Initially treated with levofloxacin and then azithromycin, she later developed right lung infiltrates, and ceftriaxone 2g IV daily was initiated. Within 48 hours, liver enzymes aspartate aminotransferase (AST) and alanine transaminase (ALT) rose markedly (from 11/26 to 452/415 U/L). We promptly discontinued ceftriaxone in response and considered alternative antibiotics. The multidisciplinary team opted for supportive management with daily liver function monitoring, resulting in gradual normalization of transaminases. This case highlights the importance of prompt drug discontinuation, use of structured drug-induced liver injury (DILI) assessment tools, and adherence to geriatric prescribing guidelines.

Scientific assessment

01

Research question

Assess the question within the original study’s scope.

02

Methods & sample

Check the source article for study design and sample details.

03

Key findings

An editorially approved findings summary is not yet published for this record.

04

Limitations

Generalizability, bias and clinical meaning require separate assessment.

Methods, samples and clinical conclusions are not inferred from bibliographic metadata.